Xanax Withdrawal

Xanax Withdrawal Symptoms

Intake of Xanax over long periods of time can cause physical and mental dependence on the drug. The body becomes too accustomed to the drug and your mind will crave the relief that the medicine gives your body. It becomes a habit difficult to break. And sudden or abrupt stopping could lead to severe withdrawal symptoms like depression or amnesia, palpitations or even seizures. To avoid these one needs to weaned off the drug slowly, and under strict medical supervision.

Xanax is basically a benzodiazepine which activates GABA. GABA, which has natural calming effects, is a neurotransmitter present in our brains. Xanax activates these so that the imbalance is corrected and the calming effect returns. However, long term use of Xanax will make the body immune to it and the same results may not occur over time.

Many people have the tendency to alter and change medicine doses on their own without their doctors’ permission. But in the case of Xanax even these renegades will find it is a difficult task. It is a strong drug and unsupervised alterations could cause string reactions. To avoid withdrawal symptoms one should take their doctor’s advice and wean off the doses over several weeks of steady lower doses.

General symptoms of withdrawal

The common withdrawal symptoms of Xanax include anxiety, agitation and insomnia. However the most painful is rebound. This means that stopping the medicine has brought back the original problem and in larger doses. Let your doctor know how much you are taking or if you have stopped. Else your diagnosis will be skewed with the doctor thinking you have made no improvements at all.

Xanax is usually administered for a short duration. This is why you will face withdrawal pains as early as six hours after you have taken the last dose. You will get afflicted with symptoms like nervousness, anxiety and headaches. It peaks at 24 hours and then slowly starts receding. After about 3 days of pain and discomfort the withdrawal symptoms get resolved.

Serious or major withdrawal

Xanax, being a strong drug, affects the body deeply. You can feel withdrawal symptoms between your doses and even if you forget a dose. If the drug intake is stopped abruptly then serious withdrawal symptoms like seizures may occur. Weaning off is important under your doctor’s advice and irregular dosage adjustment could also lead to dangerous situations like seizures.

These withdrawal symptoms are not to be taken lightly. They are more than mere pain and discomfort. Serious Xanax withdrawal symptoms could also have fatal consequences. It is a medical problem and needs serious and immediate medical attention whenever it occurs.

Xanax abrupt discontinuation symptoms may include:

Sudden or abrupt discontinuation of Xanax can lead to these withdrawal symptoms:

  • Impaired sense organ functions like blurred vision, overwhelming sense of noise and light, inability to smell properly
  • Mental imbalance like confusion, hallucinations, anxiety, inability to concentrate and severe depression.
  • Digestive problems like diarrhea, lack of appetite leading to weight loss
  • Nerve and muscle problems like headaches, tremors and tingling sensations, muscle twitching and cramps.
  • Hot flushes
  • Insomnia
  • Seizures

Please note: You should never attempt to stop Xanax intake on your own. Always do so under strict medical guidance.